How to Help During Hyperventilation
First Things First
Because it is difficult to distinguish between hyperventilation and asthma, find out if the party having difficulty has any history of anxiety disorder or asthma. If you can't get an answer, it's better to be safe than sorry. Perform first aid for asthma, making sure the injured person is comfortable and his or her clothes are loosened, before trying hyperventilation techniques.
Although its root might be anxiety, the sensations that accompany hyperventilation are very real. The sufferer may experience the sense of not catching one's breath, the feeling of overwhelming terror that something is wrong, and the feeling that there is a loss of control. Hyperventilation can mimic an asthma attack or a heart condition. It occurs during an acute anxiety attack. Symptoms can include:
- Numbness in the hands, feet, and mouth
- A tingling sensation in the fingers or toes
- Overwhelming feelings of panic
- Chest pain
- Inability to catch one's breath
Although these symptoms are very real, they are not the source of the problem. Overbreathing is the cause: A person literally breathes in too much oxygen.
To stop hyperventilation in its tracks, simply use a paper bag as described here:
- Have the hyperventilating person breathe slowly into a paper bag that's held closely around his or her mouth and nose.
- The person should breathe like this for five to seven minutes.
- Talk to the individual the entire time. Try to distract him or her and make the person feel comfortable and safe.
- If symptoms fail to improve or the person loses consciousness, take him or her to the emergency room.
That's all it should take. When the person breathes back in the carbon dioxide that she just exhaled, the correct chemical balance in the blood is restored and the physical symptoms cease.
First Things First
If you don't have a paper bag, plain old hands will do. Simply have the person cup his or her hands over the mouth and nose and breathe in and out for at least five minutes.
When a person hyperventilates, emergency medical assistance is usually not necessary if the procedures above are followed. But call a physician just in case; what looks like hyperventilation could be the onset of asthma or a severe allergic reaction that requires medication for relief.